Ohio, 2017

Tornado and Flash Flooding in Ohio, July 22, 2017

July 22, 2017 · NWS RLX · 11 events in 6 counties and zones

A warm front lifted across the middle Ohio River Valley on July 22nd. A wave of low pressure moved along the front during the afternoon, causing increased coverage of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted across the middle Ohio River Valley on July 22nd. A wave of low pressure moved along the front during the afternoon, causing increased coverage of showers and thunderstorms. Some of these were strong to severe, and also contained heavy rainfall, with totals of 1 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 22, 11:11 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 22, 11:11 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1211 PM EDT Sat Jul 22 2017

.SYNOPSIS...
Strong to severe thunderstorms are possible this weekend with
risk for heavy rainfall and potential flooding. Fronts cross
late Sunday and again late Monday. High pressure crosses
midweek. Next front late week brings more relief next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 825 AM Saturday...

Quick update to tighten up pops a bit across the north,and
decrease across the south this morning per recent radar trends
and high res models. Showers and thunderstorms producing heavy
rain and gusty winds across the north. Will need to monitor the
situation, and possibly issue a ffa for the potential of
additional convection later this afternoon and overnight.

As of 600 AM Saturday...

Another batch of convection has developed north of CRW into
s-central OH. Therefore made some grid adjustments to account
for this activity early this morning.

There remains some uncertainty regarding timing and evolution
of convection later today. However, the latest HRRR/HRRRx are in
general agreement with other convective-allowing model (CAM)
guidance in depicting a re-intensification of remnant MCS
activity spreading east-southeast from OH across at least the
northern 1/2 of WV by 18z. Any outflow to the south of the more
organized activity moving into PA could trigger additional
diurnally driven storms from the Tri-State area eastward into
the central Appalachians. Deep moisture will remain in place
along with very unstable conditions which should promote more
storms into tonight.

SPC has maintained a SLGT risk across all but the far southern
portion of RLX CWA. High PWs along with increasing westerly flow
aloft suggests damaging winds are the primary severe threat.
Other concern is for rounds of heavy rain and risk for flash
flooding. Confidence in QPF details is lower with time but
potential is there for some training cells with local rain rates
exceeding 2 in/hr. A flash flood watch was considered in
collaboration with ILN but thinking this would be a more short-
fused watch situation with higher confidence in convective
rainfall trends.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 420 AM Saturday...

Convectively active, wavy, roughly west to east oriented
front, right over the area first thing Sunday morning, sinks
southward through the area during daylight the morning hours.
However, with the cold front still west of the Ohio River,
models insist the atmosphere easily recovers, with CAPE values
climbing to 4 kj/kg over the middle Ohio Valley Sunday
afternoon, to go along with modest deep shear into the 30s.
Models do show hints of the atmosphere being worked over, with
holes in the 2 inch PW air, where values are progged as low as
1.5. With a flat pressure gradient per disorganized low
pressure along and south of the cold front, mesoscale processes
will be dominant.

All things considered, the Sunday forecast is complicated, but
likely to be active, especially with forcing being provided by
the front, and a digging upper level short wave trough
approaching from the northwest. This is reflected in SPCs slight
risk for damaging wind, and perhaps even large hail, given
thick CAPE through the hail growth level and the modest deep
layer bulk shear, although the discussion suggests that the
forecast area may be between complexes to the southeast and
northwest.

The marginal risk for excessive rainfall reflects the variable
PW distribution, and the weak low level inflow, but still
copious amounts of moisture in place. Flood watch issuance
would likely follow a shorter summer fuse similar to convective
watches, as the convective complexes evolve and track.

With loss of heating, and the ring of fire shifting south as
the upper level trough digs in, convection should gradually
wane Sunday night. The upper level short wave trough pushes a
second cold front through on Monday into Monday night, but
moisture will become a bit more limited by then, and storm
coverage should be limited and the storms on the move. This
should limit any further water concerns, but daytime heating
driving CAPE values to perhaps 3 kj/kg in said narrow band could
still lead to strong storms in modest deep layer bulk shear.

Canadian high pressure brings cooler and less humid air in for
Tuesday and Tuesday night.

Convection spells high bust potential on highs Sunday or Monday,
but lows and dew points will be typical of the summer muggies.
Central guidance Monday night through Tuesday night reflect
values returning to near normal in the fresher canadian air.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 420 AM Saturday...

High pressure exits Wednesday, and afternoon thunderstorms are
possible in the mountains on return southerly flow.

A cold front approaches Thursday, and moves through Thursday
night, with a round or two of showers and thunderstorms likely.
Model divergence suggests it may take until sometime Friday to
get the front, and its associated precipitation, entirely south
of the area.

A large canadian high pressure system will bring fresh, cooler
and less humid air by next weekend, as the pattern amplifies
with a deepening trough in the eastern U.S., and a building
ridge in the west.

Central guidance reflects warm weather Wednesday through
Thursday, followed by near, or even slightly below normal
temperatures in the drier air for next weekend.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
As of 600 AM Saturday...

Big change with the 22/09z TAF update was to improve visibility
at most terminals based on observational trends. More isolated
convection has developed over the northern 1/2 of the airspace
with KPKB most likely to be briefly impacted. The other
significant change with the intermediate update was to adjust
timing of thunderstorms expected to spread east-southeast from
OH and re-intensify later this morning into the early afternoon.
The northern 1/2 of the airspace is the area most likely to
experience thunderstorm impacts between 14-18z and added 2hr
IFR vis TEMPO groups to KPKB, KCKB and KEKN. Convection may be
a bit more isolated over the southern airspace and will probably
stick with VCTS at KCRW, KHTS and KBKW. Not quite sure how to
play the later periods in the wake of the early-day storms with
thunderstorm risk lasting through tonight. There may also be
some areas of fog but later issuances can address this better
going forward.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Limited impacts from upstream thunderstorms
early today and no fog formation tonight into Sunday morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...
IFR possible Saturday night and Sunday in heavy showers and
thunderstorms.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Sunday morning for WVZ007>011-
     014>020-027>032-039-040-517>526.
OH...Flash Flood Watch through Sunday morning for OHZ066-067-075-
     076-083>086.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/99
NEAR TERM...SL/99
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...99
Hazardous weather outlook, Jul 22, 11:10 AM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1210 PM EDT Sat Jul 22 2017

VAZ003-004-WVZ033-231615-
Dickenson-Buchanan-McDowell-
1210 PM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slight risk for severe thunderstorms exists on Sunday. Damaging
winds are the primary threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-OHZ087-WVZ005-006-013-024>026-034-515-516-231615-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln-
Mingo-Logan-Boone-Wyoming-Northwest Raleigh-Southeast Raleigh-
1210 PM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

A slight risk for severe thunderstorms exists today and tonight.
Damaging winds are the primary threat. In addition, heavy downpours
will accompany any storms, and could create localized flooding
issues. A flash flood watch may be necessary.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slight risk for severe thunderstorms exists on Sunday. Damaging
winds are the primary threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-039-040-
517>526-231615-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1210 PM EDT Sat Jul 22 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A slight risk for severe thunderstorms exists today and tonight.
Damaging winds are the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A slight risk for severe thunderstorms exists on Sunday. Damaging
winds are the primary threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 22, 8:15 AM EST, 4 hours before
Special Weather Statement
National Weather Service Charleston WV
915 AM EDT SAT JUL 22 2017

OHZ076-WVZ010-011-221345-
Washington-Pleasants-Tyler-
915 AM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON...
PLEASANTS AND NORTHWESTERN TYLER COUNTIES...

At 915 AM EDT, a strong thunderstorm was located 8 miles north of
Marietta, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm, along with heavy rain and frequent lightning.

Locations impacted include...
Marietta, St. Marys, Sistersville, Belmont, Newport, Matamoras,
Lowell, Macksburg, Friendly, Fly, Lower Salem, Maxwell, Arvilla,
Point Lookout, New Matamoras and Devola.

This includes Interstate 77 in Ohio between mile markers 2 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3963 8145 3963 8142 3960 8139 3959 8135
      3959 8128 3961 8128 3961 8127 3958 8127
      3958 8125 3957 8104 3954 8104 3958 8099
      3957 8096 3932 8105 3932 8110 3947 8156
      3959 8154 3958 8147 3964 8147 3965 8145
TIME...MOT...LOC 1315Z 285DEG 30KT 3954 8145

12
Special weather statement, Jul 22, 8:28 AM EST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
928 AM EDT SAT JUL 22 2017

OHZ085-WVZ007>010-016>020-221400-
Meigs-Calhoun-Jackson-Doddridge-Roane-Ritchie-Wirt-Mason-Wood-
Pleasants-
928 AM EDT SAT JUL 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MEIGS...
SOUTHWESTERN PLEASANTS...NORTHWESTERN CALHOUN...RITCHIE...NORTH
CENTRAL MASON...SOUTHWESTERN DODDRIDGE...WIRT...NORTHWESTERN ROANE...
JACKSON AND WOOD COUNTIES...

At 927 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Belmont to 6 miles south of Lubeck
to near Racine. Movement was southeast at 35 mph.

Winds in excess of 40 mph are possible with these storms. Heavy
rainfall is occurring with these storms and could create localized
flooding issues.

Locations impacted include...
Parkersburg, Ripley, Harrisville, Elizabeth, Racine, Forked Run State
Park, Ravenswood, New Haven, Pennsboro, Sandyville, Mineralwells,
North Bend State Park, Lubeck, Syracuse, Hartford City, Ellenboro,
Cairo, Reedy, Pullman and Portland.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 137 and 177.
 Route 50 in West Virginia between mile markers 8 and 44.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3920 8068 3896 8121 3870 8157 3897 8202
      3918 8172 3937 8127
TIME...MOT...LOC 1327Z 298DEG 31KT 3933 8124 3915 8164 3899 8187

14
Special weather statement, Jul 22, 8:33 AM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
933 AM EDT SAT JUL 22 2017

OHZ076-WVZ010-011-019-020-031-221400-
Washington-Doddridge-Harrison-Ritchie-Pleasants-Tyler-
933 AM EDT SAT JUL 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
WASHINGTON...PLEASANTS...NORTHEASTERN RITCHIE...DODDRIDGE...TYLER AND
NORTHWESTERN HARRISON COUNTIES...

At 931 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sistersville to St. Marys. Movement
was east at 60 mph.

Winds in excess of 40 mph are possible with these storms. Torrential
rainfall is also occurring and could create localized flooding issues.

Locations impacted include...
St. Marys, Middlebourne, Paden City, Salem, Sistersville, Pennsboro,
Belmont, West Union, Newport, Matamoras, Friendly, Fly, Grangeville,
Alma, Maxwell, New Matamoras, Mountain, Lima, Hebron and Center
Point.

This includes Route 50 in West Virginia between mile markers 46 and
69.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
      3947 8071 3947 8064 3944 8060 3945 8058
      3943 8058 3943 8052 3946 8051 3947 8049
      3945 8038 3917 8058 3938 8128 3958 8113
      3957 8104 3954 8104 3961 8095
TIME...MOT...LOC 1331Z 273DEG 52KT 3957 8109 3939 8121

Sasaki
Special weather statement, Jul 22, 8:59 AM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
959 AM EDT SAT JUL 22 2017

WVZ011-019-020-030-031-221430-
Doddridge-Harrison-Ritchie-Lewis-Tyler-
959 AM EDT SAT JUL 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN RITCHIE...
DODDRIDGE...NORTHWESTERN LEWIS...SOUTHEASTERN TYLER AND HARRISON
COUNTIES...

At 959 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Jacksonburg to North
Bend State Park. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Clarksburg, Harrisville, Shinnston, Salem, Pennsboro, Lumberport,
West Union, North Bend State Park, Enterprise, Ellenboro, Cairo,
Pullman, Alma, Wolf Summit, Mountain, Lima, Center Point, Sedalia,
Berea and Greenwood.

This includes Route 50 in West Virginia between mile markers 36 and
79.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3947 8071 3947 8064 3944 8060 3945 8058
      3943 8058 3943 8052 3947 8048 3941 8023
      3939 8020 3905 8061 3908 8073 3910 8073
      3910 8081 3920 8117 3951 8074
TIME...MOT...LOC 1359Z 280DEG 37KT 3946 8073 3921 8109

Manning
Special weather statement, Jul 22, 10:01 AM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
1101 AM EDT SAT JUL 22 2017

WVZ030-031-039-040-221530-
Barbour-Harrison-Upshur-Lewis-
1101 AM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS...
NORTHEASTERN UPSHUR...BARBOUR AND SOUTHEASTERN HARRISON COUNTIES...

At 1101 AM EDT, a strong thunderstorm was located 8 miles south of
Stonewood, or 10 miles northeast of Weston, moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Philippi, Audra State Park, Belington, Junior, Lost Creek,
Moatsville, Volga, Century, Hodgesville, Galloway and Nestorville.

This includes Interstate 79 between mile markers 104 and 115.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3922 7982 3921 7981 3920 7983 3917 7983
      3897 7991 3909 8040 3922 8039 3925 7985
      3924 7984 3924 7982
TIME...MOT...LOC 1501Z 275DEG 30KT 3913 8032

Manning
Special weather statement, Jul 22, 10:47 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
1147 AM EDT SAT JUL 22 2017

OHZ066-221630-
Perry-
1147 AM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PERRY COUNTY...

At 1147 AM EDT, a strong thunderstorm was located near Bremen, or 8
miles west of Shawnee, moving east at 35 mph.

Locations impacted include...
New Lexington, Shawnee, Crooksville, Junction City, New Straitsville,
Corning, Hemlock and Rendville.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Stay alert in case flood warnings are issued.

LAT...LON 3973 8208 3972 8205 3962 8203 3955 8204
      3956 8226 3959 8226 3960 8237 3961 8238
      3974 8236 3975 8241 3976 8208
TIME...MOT...LOC 1547Z 272DEG 30KT 3966 8235

Manning

The radar

The Cincinnati radar (KILN), 141 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Perry

When
July 22, 12:15 PM EST to 5:45 PM EST
Where
Perry County, 1.19 mi E of Mainsville to 1.78 mi NE of New Lexington
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.722, -82.228

Rush Creek through New Lexington came out of its banks. This caused flooding on portions of State Routes 13 and 37 in New Lexington.

Thunderstorm Wind, Athens

When
July 22, 3:43 PM EST
Where
Athens County, Trimble
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.480, -82.080

Several trees were blown down in Jacksonville.

Thunderstorm Wind, Morgan

When
July 22, 4:08 PM EST
Where
Morgan County, 1.48 mi NNE of Brokaw
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.550, -81.720

A large tree fell across State Route 266 near Stockport.

Thunderstorm Wind, Washington

When
July 22, 4:12 PM EST
Where
Washington County, 0.53 mi W of Newport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.400, -81.660

Several trees were blown down along State Route 339 near Barlow.

Flash Flood, Perry

When
July 22, 4:15 PM EST to 5:45 PM EST
Where
Perry County, 1.37 mi WSW of Corning to 0.6 mi WSW of Buckingham
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.592, -82.103

State Route 155 at the intersection with Congo Road was closed due to flooding along the West Branch of Sunday Creek.

Thunderstorm Wind, Washington

When
July 22, 4:22 PM EST
Where
Washington County, 0.69 mi N of West Marrietta
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.430, -81.480

One tree was downed along Groves Road near Marietta.

Thunderstorm Wind, Washington

When
July 22, 4:28 PM EST
Where
Washington County, 1.75 mi WNW of Constitution
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.360, -81.580

A tree was blown down along Greenhill Road near Belpre.

Thunderstorm Wind, Athens

When
July 22, 4:57 PM EST
Where
Athens County, 2.14 mi SSW of Coolville Station
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.220, -81.790

A few trees were downed in Coolville.

Thunderstorm Wind, Vinton

When
July 22, 5:48 PM EST
Where
Vinton County, 3.01 mi WSW of Creola
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.300, -82.520

Numerous trees and power lines were downed along Locust Grove Road between Eggleston Road and King Road.

Tornado, Vinton

When
July 22, 5:48 PM EST to 5:50 PM EST
Where
Vinton County, 3.17 mi WSW of Creola to 2.53 mi WNW of Elk Fork
Rating
EF1
Path length
0.8 mi
Path width
230 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.302, -82.525

A National Weather Service survey team found damage consistent with an EF-1 tornado with estimated winds speeds up to 105 mph. The tornado touched down along Locust Grove Road northwest of McArthur, then paralleled Locust Grove for just under a mile. Hundreds of trees were blown down or snapped. One tree fell on a van. A metal barn had most of its metal roofing ripped off, and thrown about 50 feet away.

Thunderstorm Wind, Jackson

When
July 22, 7:00 PM EST
Where
Jackson County, 1.75 mi ESE of Chapmans
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.070, -82.570

A tree was blown down along Rice Road near Jackson.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyThe tornado archive for Ohio, 2017Warnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703022, 703091, 703095, 703098, 703028, 703100, 703102, 703104, 703106, 704963, 703107.